Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Nashville, TN

July 24, 2020Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 24, 2020, 12:33 PM CDT for Cumberland County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 12:33 PM CDT (17:33 UTC)
Expired
Jul 24, 2020, 2:30 PM CDT
In force
117 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Cumberland County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS54 KOHX 241733
FFWOHX
TNC035-241930-
/O.NEW.KOHX.FF.W.0024.200724T1733Z-200724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1233 PM CDT Fri Jul 24 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southern Cumberland County in middle Tennessee...

* Until 230 PM CDT.

* At 1233 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Crossville, Fairfield Glade, Crab Orchard, Cumberland Mountain 
  State Park and Lake Tansi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3580 8486 3596 8479 3592 8520 3585 8520

FLASH FLOOD...RADAR INDICATED

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 12:30 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 12:30 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1230 PM CDT Fri Jul 24 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Only a few pinhead showers are showing up on radar this hour, with
some mid-level cloudiness still covering parts of Middle
Tennessee. While we don't expect much activity the remainder of
the night or Friday morning, look for scattered convection to
develop once again as we near the hotter portions of the day. A
weak shortwave riding down the northwest flow aloft will help
trigger some of this activity, but surface heating will provide
most of the energy today. Temperatures should recover nicely, with
high temperatures reaching the low 90's most areas west of the
Cumberland Plateau and heat indices reaching 100+ at some of these
locations by afternoon. Look for a continuation of hot weather
and scattered diurnal convection through the weekend and into
early next week, then a surface boundary approaching from the
northwest will increase our rain chances on Tuesday. It is unclear
whether we'll get a clean fropa out of this front or if it will
simply wash out. There is some disagreement between the GFS & Euro
that far out. Even in the event of a fropa, at most we'll
experience nominal cooling with scattered convection continuing
throughout next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR continue at the terminals, with TS approaching CSV from the
south. Sites that experience TSRA this afternoon, thru 00z or so,
may degrade to IFR/LIFR briefly. Otherwise, expect mid-level cu
to dissipate after sunset. Only a few high-level clouds and VFR
will prevail overnight. CKV may experience MVFR VIS by morning,
though CSV appears to have the best opportunity at FG 07z-13z Sat.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Schaper
Hazardous weather outlook, Jul 24, 5:07 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CDT Fri Jul 24 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CDT Fri Jul 24 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered storms are expected throughout the day across Middle
Tennessee. A few storms may become strong with wind gusts of 40 to
60 mph, along with heavy rainfall leading to localized flooding,
especially during the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

08

In the hours before

Special weather statement, Jul 24, 12:11 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
1211 PM CDT Fri Jul 24 2020

TNZ066-241800-
Cumberland TN-
1211 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY UNTIL 100 PM
CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crossville, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, Slate Springs and Indian Rock Lake.

This includes Interstate 40 between mile markers 317 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3578 8489
      3577 8525 3580 8526 3580 8525 3582 8524
      3587 8522 3589 8523 3591 8521 3592 8525
      3595 8526 3609 8484 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 1711Z 211DEG 12KT 3589 8513

Barnwell
Special weather statement, Jul 24, 12:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
1229 PM CDT Fri Jul 24 2020

TNZ065-080-241815-
Van Buren TN-White TN-
1229 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAN BUREN AND
CENTRAL WHITE COUNTIES UNTIL 115 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sparta, Doyle and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8537 3581 8560 3598 8560 3597 8526
      3595 8526
TIME...MOT...LOC 1728Z 199DEG 10KT 3584 8547

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:07 PM CDTAreal Flood AdvisoryOHXCumberland3 hr
Jul 24, 12:11 PM CDTSpecial Weather StatementOHXCumberland49 min
Jul 24, 12:29 PM CDTSpecial Weather StatementOHXWhite46 min
Jul 24, 1:01 PM CDTAreal Flood AdvisoryOHXVan Buren, White103 min
Jul 24, 1:32 PM CDTAreal Flood AdvisoryOHXDavidson118 min
Jul 24, 1:40 PM CDTSpecial Weather StatementOHXDickson35 min
Jul 24, 1:43 PM CDTSpecial Weather StatementOHXDavidson32 min
Jul 24, 1:44 PM CDTAreal Flood AdvisoryOHXDickson2 hr
Jul 24, 1:51 PM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Overton114 min
Jul 24, 1:52 PM CDTFlash Flood WarningOHXDavidson113 min
Jul 24, 2:29 PM CDTSpecial Weather StatementOHXRobertson31 min
Jul 24, 2:31 PM CDTAreal Flood AdvisoryOHXFentress119 min
Jul 24, 2:38 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson112 min
Jul 24, 3:06 PM CDTSpecial Weather StatementOHXRobertson24 min
Jul 24, 4:22 PM CDTAreal Flood AdvisoryOHXOverton, Pickett113 min
Jul 24, 4:24 PM CDTAreal Flood AdvisoryOHXMontgomery2 hr
Jul 24, 4:51 PM CDTAreal Flood AdvisoryOHXSmith, Sumner, Trousdale, Wilson114 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.